QUESTION: Several of my patients who are taking acetaminophen for pain or fever have orders for other drug combinations containing acetaminophen. Should I be concerned about toxicity?
ANSWER: Yes. In the United States, acetaminophen toxicity is the second most common cause of liver failure leading to the need for liver transplant.
The maximum daily dosage of acetaminophen for adults is 4 grams. Drugs such as Darvocet-N 100, Lortab, Lorcet, Vicodin, Midrin, Duradrin, Roxilox, and Percocet contain 325 to 750 mg of acetaminophen per tablet. If your patient is receiving one of these drugs plus acetaminophen for mild pain or fever, you need to make sure his total daily acetaminophen dose doesn't exceed 4 grams. (For children under age 11, the maximum dose is 90 mg/kg/day. For chronic use and in some elderly patients, the daily dosage shouldn't exceed 3 grams.)
Before giving an acetaminophen preparation to any patient, review his medical record and ask about over-the-counter medications he's taking. (Many cold preparations, for example, include acetaminophen.) Toxicity can occur in any setting, but be extra vigilant if you work in home health care, long-term care, or chronic care because patients can self-medicate. If you discover that a patient is taking more than 4 grams/day of acetaminophen, notify the patient's primary care provider and document your communication.
Teach the patient that in the case of acetaminophen (and many over-the-counter medications), more isn't better. Teach him to read labels and identify acetaminophen in combination medications. If you work in a long-term-care setting, ask the pharmacist to identify all medications containing acetaminophen. Place an alert on the patient's medication administration record to remind colleagues about the potential for acetaminophen overdose and list special warnings on the patient's care plan. Another option is to ask the prescriber to review the patient's medications to determine if some containing acetaminophen can be eliminated or substituted.
Acetaminophen is rapidly absorbed from the gastrointestinal tract. Toxicity may occur from a single dose as low as 7.5 grams, or from repeated ingestion of doses greater than 4 grams/day. Liver damage has been reported in adults taking daily dosages as low as 6 grams. Doses of 5 to 8 grams/day over 2 to 3 weeks may also cause liver failure.
Certain drug interactions increase the dangers of acetaminophen use:
* Chronic, excessive alcohol consumption may increase the risk of acetaminophen-induced liver toxicity.
* Anticonvulsants, such as phenytoin, that induce hepatic microsomal enzymes may trigger acetaminophen-related liver toxicity by increasing conversion of acetaminophen to hepatotoxic metabolites.
* Isoniazid given with acetaminophen can increase the risk of hepatotoxicity.
* The effects of oral anticoagulants may be potentiated by chronic ingestion of large doses of acetaminophen.
Someone who develops acetaminophen toxicity may be asymptomatic or have anorexia, mild nausea, and vomiting. Several days later, she may develop right upper abdominal quadrant tenderness, jaundice, and other signs of liver involvement.
N-acetylcysteine, the antidote for acetaminophen toxicity, is most effective if given within 8 hours of acetaminophen ingestion, but can be given 24 hours or later after ingestion, depending on the patient's lab values. The time of acetaminophen ingestion may be difficult to establish, especially if the patient took the medication over hours or days. Super-activated charcoal should be given, if available; activated charcoal will absorb acetaminophen within 4 hours of ingestion.
Emetics aren't recommended because they delay administration of activated charcoal and reduce the patient's ability to tolerate oral n-acetylcysteine. N-acetylcysteine can be given I.V. if the patient can't tolerate oral medication.
Losch, P.: "Acetaminophen Toxicity," Kentucky Board of Pharmacy News, December 2000, http://www.ncbop.org/jan01-2.asp.
BY BARBARA ACELLO, RN, MSN
Barbara Acello is an independent nurse-consultant specializing in geriatrics and long-term care, a writer, and an educator. She lives in Denton, Tex.
Copyright Springhouse Corporation Nov 2003
Provided by ProQuest Information and Learning Company. All rights Reserved